Alert archive / Tennessee / River Flood Warnings in 2022

River Flood Warning 13, NWS Morristown, TN

May 24, 2022Cocke County, Tennessee

NWS Morristown, TN issued this river flood warning at May 24, 2022, 1:20 AM EDT for Cocke County, Tennessee. It took effect at May 24, 2022, 1:57 AM EDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 24, 2022, 1:20 AM EDT (05:20 UTC)
In effect from
May 24, 2022, 1:57 AM EDT
Expired
May 24, 2022, 4:46 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pigeon River at Newport (NEPT1). The gauge peaked at 7.77 ft at May 24, 2022, 2:00 AM EDT.

actionminormoderate51005/2405/25
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03461500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

602 
WGUS44 KMRX 240520
FLWMRX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown TN
120 AM EDT Tue May 24 2022

...The National Weather Service in Morristown TN has issued a Flood 
Warning for the following rivers in Tennessee...

  Pigeon River At Newport TN affecting Cocke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued this morning at 815 AM EDT.

&&

TNC029-241215-
/O.NEW.KMRX.FL.W.0013.220524T0557Z-220524T1205Z/
/NEPT1.1.ER.220524T0557Z.220524T0600Z.220524T0604Z.NO/
120 AM EDT Tue May 24 2022

...FLOOD WARNING IN EFFECT UNTIL THIS MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Pigeon River at Newport TN.

* WHEN...Until this morning.

* IMPACTS...At 8.0 feet, Minor flooding occurs downstream from gage 
  on Highway 25/70 and in the community of Edwina. Jimtown Road may 
  be affected.

* ADDITIONAL DETAILS...
  - At 1:00 AM EDT Tuesday the stage was 7.8 feet.
  - Forecast...The river is expected to rise above flood stage
    early this morning to a crest of 8.0 feet early this morning.
    It will then fall below flood stage later this morning.
  - Flood stage is 8.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3578 8309 3577 8318 3591 8322 3603 8321
      3597 8316 3586 8315


$$

SR
1 follow-up statement
801 
WGUS84 KMRX 240846
FLSMRX

Flood Statement
National Weather Service Morristown TN
446 AM EDT Tue May 24 2022

...The Flood Warning is cancelled for the following rivers in 
Tennessee...

  Pigeon River At Newport TN affecting Cocke County.

TNC029-241000-
/O.CAN.KMRX.FL.W.0013.000000T0000Z-220524T0846Z/
/NEPT1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
446 AM EDT Tue May 24 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Pigeon River At Newport TN.

* ADDITIONAL DETAILS...
  - The river crested just below flood stage at 2:00 AM EDT. The
    river is falling and at 4:00 AM EDT Tuesday the stage was 7.6
    feet.
  - Forecast...The river is expected to fall to 4.0 feet
    Wednesday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3578 8309 3577 8318 3591 8322 3603 8321
      3597 8316 3586 8315


$$

SR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at May 23, 11:11 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 11:11 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1111 PM EDT Mon May 23 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Overall, the forecast remains in pretty good shape this evening,
with only minor adjustments needed. Recent radar imagery shows
that widespread showers observed throughout the day have ejected
ENE of the forecast area as the associated surface low pressure
continues to meander eastward into northern NC. Some lingering
slight chance to chance showers will be possible over the next few
hours, mainly across the east TN mountains and far NE TN and SW
VA. Despite the cloud cover, it is anticipated that some patchy
fog will be develop across the area due to the surface being
saturated from recent rainfalls. A few obs locations are already
suggesting RHs at or near 100%. Updated zones have been sent out
and the HWO was updated to remove the minor flooding threat now
that the majority of the area is precip free.

KS

&&

.AVIATION...
00Z TAF DISCUSSION.

As the area of widespread showers continues to eject
northeastward, conditions have improved to VFR/MVFR across the
region along with light winds generally out of the
north/northwest. Given the recent rainfall, fog development is
anticipated tonight, with the level of impact being a little more
uncertain. Expect TYS and TRI to see the heaviest fog and have
tempo grouped a period of LIFR conditions. For CHA, an IFR tempo
group was included. Fog impacts should generally start to clear up
around the 13z to 15z timeframe.

KS

&&

.PREV DISCUSSION...
/ISSUED 341 PM EDT Mon May 23 2022/
SHORT TERM...(Tonight and Tuesday)...

Key Messages:

1. Periods of rain will end during the evening except across the
northeast corner. Patchy fog will form across much of the area late
tonight and Tuesday morning.

2. Tuesday will be mostly dry in the morning with a slight chance to
chance of afternoon showers and thunderstorms with daytime heating.

Discussion:

Low pressure was now located over northeast Georgia at mid
afternoon. Light to moderate showers were located over most of the
forecast area with some heavier rainfall across southwest North
Carolina. With mainly lighter precipitation today there is only a
low threat for localized flooding through this evening. Temperatures
were in the mid to upper 60s and a few locations around 70 in the
southwest. For tonight this surface low will continue to move
northeast across the southern Appalachians, enhancing rainfall
along the mountains and into southwest Virginia overnight tonight.
Light rain and showers will gradually end from southwest to
northeast west of the Appalchians but continue most of the night
in the northeast. Patchy fog will form after the rain ends as
temperatures cool to the dew points which will be in the lower
60s. Lows tonight should drop to the upper 60s to lower 60s.
Tuesday the almost tropical like system will shift east. There
will be some ridging aloft but leftover moisture and a shortwave
moving northeast from Al into east Tennessee will bring some
afternoon showers and storms across mostly western and southern
sections. The storms will be diurnally driven and with
temperatures warming slowly into the mid 70s to lower 80s.
Convection is expected to develop late.

TD

LONG TERM...(Tuesday through Sunday)...

Key Messages:

1. A moist pattern continues Tuesday through Thursday night, with an
approaching trough/cold front enhancing rain chances especially
Thursday, during which time some strong storms and locally heavy
rain are possible.

2. Cooler temperatures Friday but with a few lingering showers.
Warming temperatures to above normal for the weekend as high
pressure move in from the west.

Discussion:

By Tuesday afternoon we'll likely still be in a dry period between
systems with the frontal boundary is lifting northward across the
area, with the deep trough still slowly moving through the plains
states. There will likely be some isolated to scattered convection
in the warm sector just south of the front, but most models continue
to indicate that most locations will remain dry outside of a stray
shower on Tuesday night into Wednesday, especially once overnight
stability takes over. Have continued with to bump down PoPs in
comparison to the NBM to come more in line with the drier CAMs on
Wednesday. Sounding profiles continue to support the possibility of
gusty winds with any strong storms that are able to develop.

Better chances for storms will come Wednesday night and Thursday as
the front moves towards the area ahead of the trough. Moisture
really increases in the atmosphere on Thursday as the surface winds
strengthen out of the south, which will lead to more widespread
storms ahead of the approaching front. Still some uncertainty on the
exact timing of the main frontal boundary which will impact chances
for possible severe weather.

Long range models really begin to diverge once we get into the
weekend. Some models want to really slow down the low, while other
models aggressively kick it through into New England by Saturday.
Will maintain low end PoP chances and should be able to eliminate or
increase them once models come into better agreement.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  83  66  84  67 /  10  30  30  60  70
Knoxville McGhee Tyson Airport, TN  61  80  65  86  67 /  40  20  30  50  50
Oak Ridge, TN                       59  80  64  85  66 /  30  20  20  50  50
Tri Cities Airport, TN              60  76  60  83  63 /  80  20  20  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 23, 11:11 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1111 PM EDT Mon May 23 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250315-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1111 PM EDT Mon May 23 2022 /1011 PM CDT Mon May 23 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Numerous showers and thunderstorms are expected Wednesday night
and Thursday. Some storms may become strong to severe, with heavy
rainfall also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

River Flood Warnings in Tennessee, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.